Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 46, NWS Aberdeen, SD

June 1, 20184 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 2018, 7:00 PM CDT for 4 counties in South Dakota. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 7:00 PM CDT (00:00 UTC)
Expired
Jun 1, 2018, 8:00 PM CDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 139 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 7:15 PM CDTHAIL 0.51 Sw Indian Memorial Re, SDREPORTED AT GRAND RIVER CASINO & RESORT.
Jun 1, 7:30 PM CDTHAIL 13 Sw Glenham, SD
Jun 1, 7:36 PM CDTTORNADOGlenham, SDLAW ENFORCEMENT RELAYED A PUBLIC REPORT OF A BRIEF TORNADO NORTHEAST OF GLENHAM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

405 
WUUS53 KABR 020000
SVRABR
SDC021-031-041-129-020100-
/O.NEW.KABR.SV.W.0046.180602T0000Z-180602T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
700 PM CDT FRI JUN 1 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Corson County in north central South Dakota...
  Central Campbell County in north central South Dakota...
  Northeastern Dewey County in north central South Dakota...
  Northwestern Walworth County in north central South Dakota...

* Until 800 PM CDT/700 PM MDT/.

* At 658 PM CDT/558 PM MDT/, a severe thunderstorm was located near
  Revheim Bay Rec Area, or near Mobridge, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Law enforcement. At 655 PM CDT, quarter size hail was 
           reported 3 miles south of Mobridge.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mobridge, Herreid, Glenham, Mound City, Indian Memorial Rec Area,
  New Everets Resort, Revheim Bay Rec Area, Grand River Casino and
  Indian Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4534 10027 4542 10062 4590 10034 4583 9989
TIME...MOT...LOC 2358Z 204DEG 27KT 4546 10042 

HAIL...1.00IN
WIND...60MPH
 
$$

TMT
1 follow-up statement
493 
WWUS53 KABR 020035
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
735 PM CDT FRI JUN 1 2018

SDC021-031-041-129-020100-
/O.CON.KABR.SV.W.0046.000000T0000Z-180602T0100Z/
Corson SD-Campbell SD-Dewey SD-Walworth SD-
735 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
CDT/700 PM MDT/ FOR SOUTHEASTERN CORSON...CENTRAL CAMPBELL...
NORTHEASTERN DEWEY AND NORTHWESTERN WALWORTH COUNTIES...

At 734 PM CDT/634 PM MDT/, a severe thunderstorm was located over
Glenham, or 9 miles east of Mobridge, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mobridge, Herreid, Glenham, Mound City, New Everets Resort, Revheim
Bay Rec Area and Indian Creek Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.

If on or near the Missouri River, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4534 10027 4553 10047 4590 10034 4583 9989
TIME...MOT...LOC 0034Z 217DEG 30KT 4554 10024 

HAIL...1.00IN
WIND...60MPH
 
$$

TMT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:46 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 1, 6:46 PM CDT, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
646 PM CDT Fri Jun 1 2018

.UPDATE...
Issued at 642 PM CDT Fri Jun 1 2018

Forecast is on track this evening with a swath of storm occurring
in north central SD and spreading south and east. Still some
question as to coverage as the system treks east, but will leave
pops as they are for now.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 134 PM CDT Fri Jun 1 2018

Forecast challenges this afternoon through Saturday afternoon
mainly revolve around severe thunderstorm chances from late this
afternoon through late tonight.

Currently, skies are partly to mostly sunny and temperatures are
warming through the 80s, and in some areas into the 90s. Winds are
strong from the southeast at 15 to 30 mph with gusts up to 45 mph.

Per "right now" upper air analysis, there remains a mid-level warm
air capping inversion (EML) of +11C to +13C at 700hpa over western
SoDak, although a ribbon of 3500+ J/kg of ML CAPE has already
developed up into western/swrn SoDak. A discernible short-wave is
now showing up on water vapor imagery (far nern corner of CO) moving
north-northeastward toward the northern plains region. Attached to
it, the Rap Refresh model has a 70knot speed max aloft also lifting
into Nebraska and South Dakota, with the left exit region aligning
over a lee-side trof positioned across south central South Dakota.
Some agitated cu/initial updrafts appear to be developing over that
area as well. Effective deep-layer bulk shear values of 40+ knots
still reside across eastern Wyoming and Montana. The surface cold
frontal boundary of interest is currently situated from near the
Montana/North Dakota border down into northern/northeastern Wyoming,
with a lee-side trof/pseudo warm front extending down from near
Buffalo, SD to between Chadron and Valentine, NE.

Later this afternoon and evening all these features are progged to
translate over into western and central South Dakota. There is that
area of agitated CU in south central South Dakota, but still
thinking convection should begin initiating, in earnest, between 4
PM CDT and 7 PM CDT along or perhaps just west of the Missouri River
valley. Discrete supercells are expected, initially, with a range of
severe weather types ranging from large hail and damaging winds, to
perhaps an isolated tornado or two. Although, LCL heights may end up
being just a tosh too high to support tornadoes this afternoon.
After 7 PM CDT, the threat area begins to move over toward northeast
South Dakota/west central Minnesota. The potential storm mode begins
to change-over to something more like one or more line(s)/broken
line(s) of storms with the severe threat becoming more of a damaging
wind concern. 0-3km shear vectors (25 to 35 knots) off the Rap13
model do support some potential for qlcs meso-vorticity generation
this evening, should a situation where sufficient cold-pool/shear
interaction can be had. Convection should be exiting the far eastern
zones by early Saturday morning. At that point, the cold front is
well gone, too, leaving the whole forecast area in breezy to windy
northwest winds and temperatures a solid 10 to 20 degrees cooler for
the first half of the weekend.

.LONG TERM...(Saturday Night through Friday)
Issued at 134 PM CDT Fri Jun 1 2018

The period begins with the upper level pattern transitioning from
northwest flow on Sunday to ridging by Monday. The building ridge
will bring above normal temperatures into the region, with highs
reaching the mid to upper 80s Monday and Tuesday. Dry conditions are
expected from the second half of the weekend through at least
Tuesday. Shortwaves crossing the region Wednesday through Friday
will bring scattered showers and thunderstorms into the area. Even
with the threat for thunderstorms, temperatures Wednesday through
Friday should remain above average.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 642 PM CDT Fri Jun 1 2018

VFR conditions are expected except in the vicinity of
thunderstorms. Showers and thunderstorms will move east this
evening and will affect all taf sites. Gusty southeast winds will
persist before shifting to the northwest on Saturday. Winds will
be strong and erratic near thunderstorms and outflow boundaries
this evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...SD
AVIATION...Wise
Hazardous weather outlook, Jun 1, 4:27 AM CDT, 14 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
427 AM CDT Fri Jun 1 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
427 AM CDT Fri Jun 1 2018 /327 AM MDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

A strong cold front is expected to spark thunderstorms this
afternoon across central South Dakota, and these storms may push
east during the evening hours. Severe weather is possible, with
large hail and damaging winds being the main threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

LUECK

In the hours before

Special weather statement, Jun 1, 6:02 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
502 PM MDT FRI JUN 1 2018

SDZ003-015-012345-
Dewey-Corson-
502 PM MDT FRI JUN 1 2018

...GUSTY WINDS WILL AFFECT WESTERN CORSON AND NORTHWESTERN DEWEY
COUNTIES...

At 459 PM MDT, gusty winds ahead of showers in northwestern South
Dakota were located along a line extending from near North Lemmon to
9 miles northwest of Shambo Ranch to 6 miles northwest of Iron
Lightning. Movement was east at 45 mph.

Wind gusts up to 50 mph out of the west are possible over the
next half an hour.

Locations impacted include...
Isabel, Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk.

LAT...LON 4594 10200 4594 10151 4563 10135 4508 10131
      4509 10149 4547 10147 4547 10200
TIME...MOT...LOC 2259Z 268DEG 37KT 4599 10217 4563 10199 4522 10195

SRF
Local storm report, Jun 1, 6:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
617 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             3 E BULLHEAD            45.77N 101.02W
06/01/2018  E1.25 INCH       CORSON             SD   PUBLIC

            RADAR ESTIMATED TIME.

&&

SD
Local storm report, Jun 1, 6:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
621 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             9 ENE TIMBER LAKE       45.49N 100.92W
06/01/2018  M1.50 INCH       CORSON             SD   PUBLIC

            LIKELY LARGER STONES IN YARD.

&&

JT
Special weather statement, Jun 1, 6:31 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
631 PM CDT FRI JUN 1 2018

SDZ003-004-009-015-016-033-034-020030-
Stanley SD-Dewey SD-Walworth SD-Sully SD-Campbell SD-Potter SD-
Corson SD-
631 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLY...CORSON...WESTERN
CAMPBELL...WESTERN STANLEY...WESTERN POTTER...DEWEY AND WESTERN
WALWORTH COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

At 629 PM CDT/529 PM MDT/, Doppler radar and satellite was tracking
strong outflow and post frontal winds along a line extending from
near Mcintosh to near Little Moreau Rec Area to 8 miles west of
Billsburg. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph out of the west will be possible with
these storms.

Locations impacted include...
Mobridge, Eagle Butte, Mclaughlin, Lantry, Timber Lake, Wakpala,
Pollock, Mcintosh, Isabel, Glenham, Firesteel, Little Moreau Rec
Area, Bush'S Landing, Trail City, Mahto, Swiftbird, Green Grass,
Little Bend Rec Area, Black Horse and Brown Church.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for central and north central South Dakota.

LAT...LON 4594 10021 4513 10023 4472 10046 4456 10059
      4425 10067 4429 10117 4499 10114 4500 10149
      4594 10150
TIME...MOT...LOC 2329Z 267DEG 36KT 4590 10126 4536 10117 4513 10112
4475 10137 4435 10185

SRF
Local storm report, Jun 1, 6:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
646 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     1 SSE MAHTO             45.74N 100.66W
06/01/2018  E62 MPH          CORSON             SD   MESONET

            FROM SDSU MESONET SITE NEAR MAHTO.

&&

SRF
Local storm report, Jun 1, 6:54 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             3 NNE LITTLE EAGLE      45.72N 100.76W
06/01/2018  E1.00 INCH       CORSON             SD   PUBLIC

            WINDS ESTIMATED AT 65 TO 70 MPH.

&&

JT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:07 PM CDTSpecial Weather StatementABRHughes, Jones, Lyman, Stanley53 min
Jun 1, 7:23 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully, Walworth67 min
Jun 1, 7:44 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth61 min
Jun 1, 8:03 PM CDTSpecial Weather StatementABRHughes, Hyde, Sully57 min
Jun 1, 8:14 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Hughes, Hyde, Lyman, Potter and 3 more46 min
Jun 1, 8:36 PM CDTHigh Wind WarningABRBrown, Clark, Day, Edmunds, Faulk, Hand and 3 more110 min
Jun 2, 2:56 AM CDTWind AdvisoryABRCampbell, Corson, Dewey, Hughes, Jones, Lyman and 4 more16 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.